Alert archive / Georgia / River Flood Warnings in 2023

River Flood Warning 46, NWS Atlanta, GA

January 23, 20235 counties in Georgia

NWS Atlanta, GA issued this river flood warning at Jan 23, 2023, 9:13 AM EST for 5 counties in Georgia. It took effect at Jan 23, 2023, 4:36 PM EST. It was in force for 22 hr.

The area

The outline as issued.

The facts

Issued
Jan 23, 2023, 9:13 AM EST (14:13 UTC)
In effect from
Jan 23, 2023, 4:36 PM EST
Expired
Jan 24, 2023, 2:12 PM EST
In force
22 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Bibb County, GA, Houston County, GA, Jones County, GA, Monroe County, GA, Twiggs County, GA

The river

Written for the forecast point Ocmulgee River at 5th Street Bridge at Macon (MACG1). The gauge peaked at 19.23 ft at Jan 24, 2023, 12:00 AM EST.

actionminormoderate1015202501/2301/2401/25
Action stage
16 ft
Minor stage
18 ft
Moderate stage
26 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02213000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

139 
WGUS42 KFFC 231413
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
913 AM EST Mon Jan 23 2023

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Ocmulgee River near Macon affecting Bibb, Monroe, Jones, Twiggs 
  and Houston Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC021-153-169-207-289-240215-
/O.NEW.KFFC.FL.W.0046.230124T0448Z-230126T0431Z/
/MACG1.1.ER.230124T0448Z.230125T0000Z.230125T2230Z.NO/
913 AM EST Mon Jan 23 2023

...FLOOD WARNING IN EFFECT FROM THIS EVENING TO LATE WEDNESDAY 
EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Ocmulgee River near Macon.

* WHEN...From this evening to late Wednesday evening.

* IMPACTS...At 20.0 feet, Minor flooding expands. An increasing 
  amount of the Macon GreenWay Ocmulgee Heritage Trail floods north 
  of the Martin Luther King Boulevard bridge. The flood waters will 
  be around one foot deep on portions of the trail and both banks 
  overflow upstream from the bridge. Large portions of agricultural 
  lands well downstream will be under one to three feet of water.

* ADDITIONAL DETAILS...
  - At 8:30 AM EST Monday the stage was 15.9 feet and rising.
  - Forecast...The river is expected to rise above flood stage
    late this evening to a crest of 19.6 feet Tuesday evening. It
    will then fall below flood stage Wednesday afternoon.
  - Flood stage is 18 feet.


&&

LAT...LON 3290 8372 3293 8367 3282 8356 3266 8353
      3263 8359 3274 8363


$$
4 follow-up statements
188 
WGUS82 KFFC 232136
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
436 PM EST Mon Jan 23 2023

...The Flood Warning continues for the following rivers in Georgia...

  Ocmulgee River near Macon affecting Jones, Monroe, Twiggs, Bibb 
  and Houston Counties.

For the Ocmulgee River Basin...including Jackson, Griffin, Juliette, 
Juliette, Dames Ferry, Macon, Macon, Hawkinsville, Byron, 
Hawkinsville, Clinchfield, Abbeville, McRae, Scotland, Lumber City...
Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC021-153-169-207-289-240945-
/O.EXT.KFFC.FL.W.0046.230123T2136Z-230125T1942Z/
/MACG1.1.ER.230123T1933Z.230124T1800Z.230125T1342Z.NO/
436 PM EST Mon Jan 23 2023

...FLOOD WARNING NOW IN EFFECT FROM THIS AFTERNOON TO EARLY 
WEDNESDAY AFTERNOON...

* WHAT...Minor flooding is occurring and is forecast to continue.

* WHERE...Ocmulgee River near Macon.

* WHEN...From this afternoon to early Wednesday afternoon.

* IMPACTS...At 20 feet, Minor flooding expands. An increasing amount 
  of the Macon GreenWay Ocmulgee Heritage Trail floods north of the 
  Martin Luther King Boulevard bridge. The flood waters will be 
  around one foot deep on portions of the trail and both banks 
  overflow upstream from the bridge. Large portions of agricultural 
  lands well downstream will be under one to three feet of water.

* ADDITIONAL DETAILS...
  - At 3:30 PM EST Monday the stage was 18.3 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 3:30 PM EST Monday was 18.3 feet.
  - Forecast...The river is expected to rise to a crest of 19.6
    feet early tomorrow afternoon. It will then fall below flood
    stage Wednesday morning.
  - Flood stage is 18 feet.


&&

LAT...LON 3290 8372 3293 8367 3282 8356 3266 8353
      3263 8359 3274 8363


$$
481 
WGUS82 KFFC 240454
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
1154 PM EST Mon Jan 23 2023

...The Flood Warning is extended for the following rivers in 
Georgia...

  Ocmulgee River near Macon affecting Monroe, Houston, Twiggs, Bibb 
  and Jones Counties.

For the Ocmulgee River Basin...including Jackson, Griffin, Juliette, 
Juliette, Dames Ferry, Macon, Macon, Hawkinsville, Byron, 
Hawkinsville, Clinchfield, Abbeville, McRae, Scotland, Lumber City...
Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution is urged when walking near riverbanks.

Additional information is available at weather.gov/atlanta.

&&


GAC021-153-169-207-289-241700-
/O.EXT.KFFC.FL.W.0046.000000T0000Z-230125T2015Z/
/MACG1.1.ER.230123T1933Z.230124T1800Z.230125T1415Z.NO/
1154 PM EST Mon Jan 23 2023

...FLOOD WARNING NOW IN EFFECT UNTIL WEDNESDAY AFTERNOON...

* WHAT...Minor flooding is occurring and is forecast to continue.

* WHERE...Ocmulgee River near Macon.

* WHEN...Until Wednesday afternoon.

* IMPACTS...At 20 feet, Minor flooding expands. An increasing amount 
  of the Macon GreenWay Ocmulgee Heritage Trail floods north of the 
  Martin Luther King Boulevard bridge. The flood waters will be 
  around one foot deep on portions of the trail and both banks 
  overflow upstream from the bridge. Large portions of agricultural 
  lands well downstream will be under one to three feet of water.

* ADDITIONAL DETAILS...
  - At 11:30 PM EST Monday the stage was 19.2 feet and slowly
    rising.
  - Forecast...The river is expected to rise to a crest of 19.7
    feet early Tuesday afternoon. It will then fall below flood
    stage late Wednesday morning.
  - Flood stage is 18 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3290 8372 3293 8367 3282 8356 3266 8353
      3263 8359 3274 8363


$$
575 
WGUS82 KFFC 241626
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
1126 AM EST Tue Jan 24 2023

...The Flood Warning continues for the following rivers in Georgia...

  Ocmulgee River near Macon affecting Houston, Twiggs, Monroe, Bibb 
  and Jones Counties.

For the Ocmulgee River Basin...including Jackson, Griffin, Juliette, 
Juliette, Dames Ferry, Macon, Macon, Hawkinsville, Byron, 
Hawkinsville, Clinchfield, Abbeville, McRae, Scotland, Lumber City...
Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution is urged when walking near riverbanks.

Additional information is available at weather.gov/atlanta.

&&


GAC021-153-169-207-289-250000-
/O.EXT.KFFC.FL.W.0046.000000T0000Z-230125T0000Z/
/MACG1.1.ER.230123T1933Z.230124T0630Z.230124T1800Z.NO/
1126 AM EST Tue Jan 24 2023

...FLOOD WARNING NOW IN EFFECT UNTIL THIS EVENING...

* WHAT...Minor flooding is occurring and minor flooding is 
  forecasted.

* WHERE...Ocmulgee River near Macon.

* WHEN...Until this evening.

* IMPACTS...At 18 feet, Flood stage is reached. Minor flooding 
  begins along the river upstream and downstream from the gage at 
  U.S. Highway 80 or Martin Luther King Boulevard. Portions of the 
  Ocmulgee Riverwalk and agricultural lands well downstream will be 
  under a foot of water.

* ADDITIONAL DETAILS...
  - At 10:30 AM EST Tuesday the stage was 18.4 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 10:30 AM EST Tuesday was 19.2 feet.
  - Forecast...The river is expected to fall below flood stage
    this afternoon and continue falling to 15.7 feet Sunday
    morning.
  - Flood stage is 18 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3290 8372 3293 8367 3282 8356 3266 8353
      3263 8359 3274 8363


$$
740 
WGUS82 KFFC 241912
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
212 PM EST Tue Jan 24 2023

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Ocmulgee River near Macon affecting Bibb, Twiggs, Houston, Monroe 
  and Jones Counties.

GAC021-153-169-207-289-242015-
/O.CAN.KFFC.FL.W.0046.000000T0000Z-230124T1912Z/
/MACG1.1.ER.230123T1933Z.230124T0630Z.230124T1739Z.NO/
212 PM EST Tue Jan 24 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Ocmulgee River near Macon.

* ADDITIONAL DETAILS...
  - At 1:30 PM EST Tuesday the stage was 17.9 feet and falling.
  - Forecast...Additional rainfall Tuesday night and Wednesday
    will cause the river to rise to a crest of 17.7 feet Friday
    evening before falling again Saturday.


&&

LAT...LON 3290 8372 3293 8367 3282 8356 3266 8353
      3263 8359 3274 8363


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 23, 6:22 AM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Jan 23, 6:22 AM EST, 2 hours 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
622 AM EST Mon Jan 23 2023

...New 12Z Aviation Discussion...

.SHORT TERM...
(Today through Tuesday)
Issued at 248 AM EST Mon Jan 23 2023

Winds beginning to pick up as surface low races up the Mid Atlantic
coast early this morning. Wrap-around moisture noted on satellite
has resulted in a few spotty light showers but this won't amount to
much and really should be ending by around daybreak. In the higher
elevations of far north GA, residual/shallow moisture within
northwest flow could support a few rain/snow showers through mid
morning, but any accumulations and impacts will be very minimal.

Main story today will be the winds from the northwest that will be
gusting 20-30 mph at times (not high enough for Wind Advisory
criteria which is > 35 mph). As high pressure builds in from the
west, winds will relax quickly after sunset this evening with the
rest of the "short term" looking rather quiet, ahead of next storm
system that will be gathering strength as it approaches the ArkLaTex
region late Tuesday.

High temperatures today will be several degrees below normal but
nothing too terrible for late January (40s and 50s across the area)
with lows tonight dropping into the 20s and lower 30s most areas.
Look for temps to rebound about 5-8F deg tomorrow /Tuesday/ as
southerly flow becomes more pronounced beneath a weak upr ridge over
the SE region.

DJN.83

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 248 AM EST Mon Jan 23 2023

More active weather will be on tap as the long term forecast period
begins. A negatively tilted trough will be lifting from Texas
through the Arklatex and into the Mid-Mississippi Valley from Tuesday
night into Wednesday morning. Meanwhile, at the surface the
deepening low pressure system will be rapidly lifting across the
Mississippi Valley. As this occurs, strong forcing will lead a
convective line to develop ahead of the surface front. This activity
will push into the local area beginning during the predawn hours
Wednesday across west/northwest Georgia and progress eastward
through midday Wednesday. Initially, cool and stable conditions will
be in place amid east to southeast winds that will prohibit any
severe potential. However, any advection of even low-end surface
CAPE northward into our area would be problematic given a strongly
sheared environment and stout 50-70 kt LLJ. It appears a brief
window of destabilization could occur just ahead of the incoming
convection with a couple hundred J/kg of SBCAPE spreading northward
as deeper moisture spreads northward. Thus, a conditional risk for
damaging wind gusts and tornadoes will arise, mainly for areas south
of the I-85 corridor during the first half of the day Wednesday.
Additionally, outside of any convective severe threat, strong
gradient winds can be expected with sustained winds 20-25+ mph and
gusts 30-40+ mph likely warranting a Wind Advisory.

By Wednesday afternoon, the dry slot will overtake the area, putting
an end to most precip and any severe threat. An additional push of
chillier and drier air will overtake the area for Thursday and
Friday amid northwest flow. Mostly cloudy conditions will likely
persist across north Georgia Thursday as well with continued breezy
northwest winds providing an additional bite to the chillier air.
High pressure will keep things dry through at least Saturday with
temperatures moderating. Southwest flow aloft will return by
Sunday with a potential return to a wetter pattern by early next
week.

RW

&&

.AVIATION...
(12Z TAFS)
Issued at 607 AM EST Mon Jan 23 2023
Despite SCT-BKN low clouds across much of northwest/west-central
GA, VFR conditions now prevail across most locations. Will have to
monitor any MVFR cigs approaching this morning, otherwise expect
NW winds to increase by mid morning wiht 17-25kts gusts through
late afternoon. Winds relax a bit after sunset this evening with
generally clear skies. May see a wind shift back to E/SE tomorrow
morning but low confidence with timing of that occurring at this
time.

//ATL Confidence...Avi Update...
Medium with cloudcover and ceilings this morning.
High all other elements.

DJN.83

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          28  55  39  63 /   0   0  80  90
Atlanta         30  53  42  63 /   0  10  90  70
Blairsville     24  53  35  53 /   0   0  90  80
Cartersville    26  54  41  60 /   0  10  90  60
Columbus        31  57  45  67 /   0  10  80  70
Gainesville     29  53  39  57 /   0   0  90  80
Macon           30  57  43  68 /   0   0  70  90
Rome            28  55  42  60 /   0  10  90  60
Peachtree City  28  55  41  65 /   0  10  80  70
Vidalia         33  60  45  70 /   0   0  40  90

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...DJN.83
LONG TERM....RW
AVIATION...DJN.83
Hazardous weather outlook, Jan 23, 3:50 AM EST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
350 AM EST Mon Jan 23 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-240900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
350 AM EST Mon Jan 23 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

The probability for widespread hazardous weather is low.

Light rain may mix with or change to light snow at elevations above
2500 feet in far northeast Georgia early this morning. Grassy or
exposed surfaces above 2500 feet may see very light accumulations.
No accumulation on roads or other winter impacts are expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Thunderstorms with locally heavy rain will be possible mainly from
late Tuesday night into the Wednesday. Some storms could be strong
to severe with strong wind gusts. Additionally, windy conditions
can be expected outside of any thunderstorms from Tuesday night
into Wednesday with gusts potentially reaching 35 to 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 12:13 AM ESTRiver Flood WarningFFCForsyth, Fulton9 hr

Nearby

River Flood Warnings in Georgia, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.